Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 22, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at Apr 14, 2017, 4:41 AM CDT for Franklin County, Harlan County, Nebraska. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 14, 2017, 4:41 AM CDT (09:41 UTC)
- Expired
- Apr 14, 2017, 5:30 AM CDT
- In force
- 49 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Franklin County, NE, Harlan County, NE
The radar
The Grand Island radar (KUEX), 70 km from the middle of the area, began a volume at 09:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 9.7 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2691 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -29 m²/s²
- 0-3 km storm-relative helicity
- -13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
472 WUUS53 KGID 140941 SVRGID NEC061-083-141030- /O.NEW.KGID.SV.W.0022.170414T0941Z-170414T1030Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Hastings NE 441 AM CDT FRI APR 14 2017 The National Weather Service in Hastings has issued a * Severe Thunderstorm Warning for... Southwestern Franklin County in south central Nebraska... Southeastern Harlan County in south central Nebraska... * Until 530 AM CDT * At 440 AM CDT, a severe thunderstorm was located near Alma, or 23 miles north of Phillipsburg, moving northeast at 15 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * Locations impacted include... Republican City, Naponee and Harlan County Dam. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4003 9931 4013 9933 4026 9911 4005 9904 TIME...MOT...LOC 0940Z 247DEG 13KT 4009 9930 HAIL...1.00IN WIND...<50MPH $$ Mangels
3 follow-up statements
252 WWUS53 KGID 140959 SVSGID Severe Weather Statement National Weather Service Hastings NE 459 AM CDT FRI APR 14 2017 NEC061-083-141030- /O.CON.KGID.SV.W.0022.000000T0000Z-170414T1030Z/ Franklin NE-Harlan NE- 459 AM CDT FRI APR 14 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 AM CDT FOR SOUTHWESTERN FRANKLIN AND SOUTHEASTERN HARLAN COUNTIES... At 456 AM CDT, a severe thunderstorm was located over Republican City, or 24 miles south of Holdrege, moving east at 15 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. Locations impacted include... Republican City, Naponee and Harlan County Dam. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4003 9928 4015 9928 4026 9911 4005 9904 TIME...MOT...LOC 0956Z 252DEG 15KT 4011 9920 HAIL...1.00IN WIND...<50MPH $$ Mangels
526
WWUS53 KGID 141008
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
508 AM CDT FRI APR 14 2017
NEC083-141018-
/O.CAN.KGID.SV.W.0022.000000T0000Z-170414T1030Z/
Harlan NE-
508 AM CDT FRI APR 14 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HARLAN COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4005 9904 4004 9918 4019 9918 4021 9909
TIME...MOT...LOC 1008Z 251DEG 18KT 4013 9911
$$
NEC061-141030-
/O.CON.KGID.SV.W.0022.000000T0000Z-170414T1030Z/
Franklin NE-
508 AM CDT FRI APR 14 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 AM CDT
FOR SOUTHWESTERN FRANKLIN COUNTY...
At 508 AM CDT, a severe thunderstorm was located near Naponee, or 25
miles southeast of Holdrege, moving east at 20 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Naponee.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4005 9904 4004 9918 4019 9918 4021 9909
TIME...MOT...LOC 1008Z 251DEG 18KT 4013 9911
HAIL...1.00IN
WIND...<50MPH
$$
Mangels577
WWUS53 KGID 141020
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
520 AM CDT FRI APR 14 2017
NEC061-141030-
/O.EXP.KGID.SV.W.0022.000000T0000Z-170414T1030Z/
Franklin NE-
520 AM CDT FRI APR 14 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN FRANKLIN COUNTY
WILL EXPIRE AT 530 AM CDT...
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.
LAT...LON 4005 9904 4004 9918 4019 9918 4021 9909
TIME...MOT...LOC 1020Z 247DEG 13KT 4014 9907
$$
MangelsWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 14, 4:05 AM CDT, 36 minutes earlier.
Area forecast discussion, Apr 14, 4:05 AM CDT, 36 minutes before
Area Forecast Discussion National Weather Service Hastings NE 405 AM CDT Fri Apr 14 2017 .SHORT TERM...(Today and tonight) Issued at 306 AM CDT Fri Apr 14 2017 Predawn through 10 AM... A line/broken line of showers and thunderstorms will track northeast across the forecast area...primarily southeast of an Elwood...Kearney...Greeley line. There is some elevated instability...but generally less than 500 J/KG and thus given limited instability these storms are expected to remain below severe limits. However, small hail and gusty winds are still possible as these thunderstorms track across the forecast area. There was some earlier concern about possible fog, but with these thunderstorms moving through fog seems more unlikely and thus have pulled mention of fog out of the forecast for most areas. Low clouds will expand northward out of Kansas and into Nebraska and may at times be thick enough to produce light drizzle before and/or after the line of thunderstorms. Patchy drizzle could linger through the morning. Late morning through 6pm... Low clouds across the entire forecast area and breezy south southeast winds (especially across southeastern zones) will keep temperatures from rising much at all today. Much of the forecast area from the Tri-Cities north and east will only make it into the upper 60s to around 70 due to the clouds. Far southwest zones like Stockton KS to Elwood NE could catch some late day sunshine that could allow for a late afternoon spike in the temperatures into the upper 70s. Some patchy drizzle will be possible into early afternoon in association with the low cloud cover, but any precipitation during this period would likely just be trace amounts. 6pm into tonight... Late day sunshine primarily just to our west will allow for destabilization with afternoon heating. There will be a deepening sfc low over eastern Colorado and a subtle vort max entering the plains. Forecast models are conflicted on if this will be enough for convection, which some models initiate across our western zones and then track across our forecast area (primarily northern zones) through the evening. If storms form they could be severe with MLCAPE values of 2500-3000 J/KG and sufficient deep layer shear across our western zones. There will be a bit of a cap and am not sure the forcing will be sufficient to overcome it at least as far as more widespread convection is concerned. Therefore...will keep chance pops for more scattered convection. 0-3 km helicity values should be around 200 M2/S2 with 0-1 Bulk shear around 20 kts. These are somewhat marginal values, but can not rule out an isolated weak tornado if supercell storms can form. However, the predominate severe threat will be large hail and damaging winds. .LONG TERM...(Saturday through Thursday) Issued at 306 AM CDT Fri Apr 14 2017 By Saturday morning, most of the precipitation will have moved into eastern Nebraska and Kansas. A surface low and attendant cold front is forecast to progress eastward through the day, with northwest winds ushering much drier air into the region. Thunderstorms will likely redevelop along this front during the afternoon and evening, although it looks like any impact should be southeast of a line from Osborne, KS to York, NE. Primarily dry conditions are expected to prevail for Sunday as a surface high makes its way through the area. Only slight chances for precipitation return Sunday night into Monday morning, although Monday afternoon into Tuesday will bring a better chance for showers/storms as a more well-defined system tracks though the region. That said, there are still considerable discrepancies between the GFS and ECMWF. The EC solution would be much drier as it tracks the H500 wave across the Dakotas, but the GFS is quite wet for Nebraska as it plows the wave directly through the state. We will remain in an active pattern through the latter half of the week, with small perturbations bringing us several chances for rain/storms. Unfortunately, there is very little agreement between the GFS and EC on timing and location of these features, so the forecast will keep at least slight PoPs through almost every period, and hopefully this can be refined a bit in upcoming forecasts. As far as temperatures go, it appears that Easter morning will be the coldest morning of the week The current forecast has lows dipping into the mid 30s around Ord and to around 40 in the tri- cities. There is a chance that this could end up lower with light winds and high pressure moving into the area. Otherwise, expect mild conditions to continue with highs in the 60s and 70s and lows in the 50s each day. && .AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Friday night) Issued at 1254 AM CDT Fri Apr 14 2017 This is a rather complex aviation forecast with low clouds expanding across Kansas as noted on the GOES-R 8.5-11.2 channel differences. These low clouds should continue to expand northward early this morning with IFR conditions possible at times. It is hard to say how long the IFR conditions will last, but some guidance keeps us under IFR ceilings well into the afternoon. Will cautiously go a bit more optimistic and call for ceilings to rise more quickly later this morning, but confidence is weak. Can not rule out a passing shower or thunderstorm early this morning and then late this evening, but chances are currently fairly low. && .GID WATCHES/WARNINGS/ADVISORIES... NE...None. KS...None. && SHORT TERM...Mangels LONG TERM...Wesely AVIATION...Wesely
Hazardous weather outlook, Apr 14, 4:19 AM CDT, 22 minutes before
Hazardous Weather Outlook National Weather Service Hastings NE 419 AM CDT Fri Apr 14 2017 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 150930- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 419 AM CDT Fri Apr 14 2017 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...Today and Tonight. Thunderstorms will be possible this morning...generally prior to 10 AM. The strongest storms could be capable of producing wind gusts up to 55 mph and quarter size hail. A second round of thunderstorms could re-develop this evening primarily after 6 or 7 PM...with the primary severe weather threats being wind gusts to 60 mph and golf ball size hail. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is a brief window for thunderstorms southeast of a line from Osborne, KS to York, NE late Saturday afternoon. Chances for thunderstorms return Sunday night, with off and on chances continuing through the upcoming week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed early this morning and again this evening in some areas. && More information may be obtained at the following web page: https://www.weather.gov/hastings Wesely
In the hours before
Special weather statement, Apr 14, 3:01 AM CDT, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Hastings NE
301 AM CDT FRI APR 14 2017
KSZ017-140830-
Rooks KS-
301 AM CDT FRI APR 14 2017
...SPECIAL WEATHER STATEMENT...
At 300 AM CDT, Doppler radar was tracking a strong thunderstorm near
Stockton, or 25 miles south of Phillipsburg, moving northeast at 20
mph.
dime size hail will be possible with this storm.
Locations impacted include...
Stockton and Woodston.
LAT...LON 3938 9938 3957 9928 3957 9905 3947 9904
3942 9904 3929 9919
TIME...MOT...LOC 0800Z 214DEG 17KT 3938 9927
WeselySpecial weather statement, Apr 14, 3:19 AM CDT, 1 hour 22 minutes before
Special Weather Statement National Weather Service Hastings NE 319 AM CDT FRI APR 14 2017 NEZ082-140900- Furnas NE- 319 AM CDT FRI APR 14 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FURNAS COUNTY UNTIL 400 AM CDT... At 318 AM CDT, Doppler radar was tracking a strong thunderstorm near Wilsonville, or 22 miles north of Norton, moving northeast at 20 mph. Penny size hail will be possible with this storm. Locations impacted include... Arapahoe and Hendley. LAT...LON 4007 10005 4016 10013 4035 9991 4021 9972 TIME...MOT...LOC 0818Z 227DEG 15KT 4014 10004 Mangels
Special weather statement, Apr 14, 3:31 AM CDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Hastings NE
331 AM CDT FRI APR 14 2017
KSZ005-NEZ082-083-140915-
Phillips KS-Harlan NE-Furnas NE-
331 AM CDT FRI APR 14 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PHILLIPS...
SOUTHEASTERN FURNAS AND SOUTHWESTERN HARLAN COUNTIES UNTIL 415 AM
CDT...
At 330 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Almena, or 15 miles northeast of Norton, moving
northeast at 15 mph.
Penny size hail will be possible with this storm.
Locations impacted include...
Oxford, Stamford, Long Island and Hollinger.
LAT...LON 4003 9987 4025 9964 4006 9938 3987 9963
4000 9963 4000 9982
TIME...MOT...LOC 0830Z 226DEG 15KT 4000 9969
MangelsThe office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 14, 3:19 AM CDT | Special Weather Statement | GID | Furnas | 41 min |
| Apr 14, 3:31 AM CDT | Special Weather Statement | GID | Harlan | 44 min |
| Apr 14, 4:03 AM CDT | Severe Thunderstorm Warning | GID | Harlan | 42 min |
| Apr 14, 5:11 AM CDT | Special Weather Statement | GID | Franklin | 49 min |
| Apr 14, 5:15 AM CDT | Special Weather Statement | GID | Webster | 45 min |
| Apr 14, 7:45 AM CDT | Special Weather Statement | GID | Adams | 30 min |
| Apr 14, 6:25 PM CDT | Special Weather Statement | GID | Dawson | 20 min |
| Apr 14, 6:33 PM CDT | Special Weather Statement | GID | Sherman | 27 min |
| Apr 14, 6:39 PM CDT | Severe Thunderstorm Warning | GID | Sherman, Valley | 51 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.